Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 274, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 8:13 PM CDT for 5 counties in Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 13, 2019, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Ellis County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:30 PM CDT | TSTM WND DMG | Larned, KS | MULTIPLE REPORTS OF TREES DOWN AND POWER OUTAGES IN LARNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WUUS53 KDDC 140113
SVRDDC
KSC047-051-145-165-185-140200-
/O.NEW.KDDC.SV.W.0274.190814T0113Z-190814T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
813 PM CDT Tue Aug 13 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Pawnee County in south central Kansas...
Western Stafford County in south central Kansas...
Rush County in central Kansas...
Northern Edwards County in south central Kansas...
Southwestern Ellis County in central Kansas...
* Until 900 PM CDT.
* At 813 PM CDT, severe thunderstorms were located along a line
extending from near Munjor to near Garfield, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Larned, Kinsley, La Crosse, St. John, Macksville, Lewis, Otis,
Bison, Burdett, Schoenchen, Garfield, McCracken, Rush Center,
Rozel, Liebenthal, Belpre, Timken, Alexander, Seward and Ash
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9947 3862 9903 3826 9903 3826 9873
3792 9873 3792 9955 3870 9957
TIME...MOT...LOC 0113Z 287DEG 23KT 3876 9929 3809 9934
HAIL...1.00IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
269
WWUS53 KDDC 140148
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
848 PM CDT Tue Aug 13 2019
KSC051-140158-
/O.CAN.KDDC.SV.W.0274.000000T0000Z-190814T0200Z/
Ellis KS-
848 PM CDT Tue Aug 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLIS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and central Kansas.
LAT...LON 3792 9946 3870 9938 3870 9933 3862 9903
3826 9903 3826 9873 3792 9873
TIME...MOT...LOC 0148Z 302DEG 35KT 3860 9896 3819 9893 3792 9901
$$
KSC047-145-165-185-140200-
/O.CON.KDDC.SV.W.0274.000000T0000Z-190814T0200Z/
Pawnee KS-Stafford KS-Rush KS-Edwards KS-
848 PM CDT Tue Aug 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR PAWNEE...WESTERN STAFFORD...RUSH AND NORTHERN EDWARDS COUNTIES...
At 848 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Olmitz to near Radium to near
Macksville, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Larned, Kinsley, La Crosse, St. John, Macksville, Lewis, Otis, Bison,
Garfield, Rush Center, Rozel, Liebenthal, Belpre, Timken, Seward, Ash
Valley, Radium, Sanford, Loretta and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3792 9946 3870 9938 3870 9933 3862 9903
3826 9903 3826 9873 3792 9873
TIME...MOT...LOC 0148Z 302DEG 35KT 3860 9896 3819 9893 3792 9901
HAIL...1.00IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:51 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 13, 5:51 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Tue Aug 13 2019 ...Updated Aviation... .SYNOPSIS... Issued at 346 PM CDT Tue Aug 13 2019 The southern edge of the westerlies will be situated across the central plains through Saturday. A thermal boundary, with ample moisture and upslope flow on the cool side will be located near I-70. Given the westerly flow across the Rockies, a surface trough will extend south from the low across the southern high plains. By Sunday, upper level ridging will amplify again across the central high plains, with the westerlies lifting north into the northern plains. && .SHORT TERM...(This evening through Wednesday) Issued at 346 PM CDT Tue Aug 13 2019 Clusters of thunderstorms are already in progress across the high plains. With the favorable west-northwesterly mid to high level flow regime, these storms should propagate southeastward across western and central Kansas tonight. The exact paths of the storm clusters are in question; but it appears that much of the area will receive rainfall. The vertical wind shear is weaker across western Kansas compared to farther north so that the storms will weaken as they move southeastward. Damaging winds should be the main threat by the time the storms get this far south; but some hail is likely too this evening before evolving into a larger cluster with heavy rainfall. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Aug 13 2019 Other clusters of thunderstorms are possible Thursday through Saturday evenings given that the southern edge of the westerlies will still be located across the central plains. However, the flow is progged to be more westerly than northwesterly so that the best chance of thunderstorms will shift to the north closer to I-70. The aforementioned upper level ridge should suppress rainfall from Sunday into early and mid next week, with any thunderstorms over western Kansas being isolated. In general, temperatures will continue to be warmer along the Oklahoma state line and cooler near I-70. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 546 PM CDT Tue Aug 13 2019 An ongoing line of storms moving from northwest Kansas will come into southwest Kansas between 00Z-06Z. The line of storms will affect mainly HYS, GCK, and DDC with the main threat of the storms being wind gusts 50-60 kts and brief heavy rain which will reduce the surface visibilities. These storms should be quick moving and after 06Z VFR conditions should prevail through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 65 95 / 40 20 50 10 GCK 62 85 62 95 / 70 20 50 10 EHA 63 88 63 94 / 70 20 40 10 LBL 63 89 64 94 / 50 20 40 10 HYS 63 83 65 90 / 40 30 60 20 P28 66 88 66 92 / 30 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 442 AM CDT Tue Aug 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across west central and southwest Kansas late this afternoon into this evening, then potentially further east into portions of central Kansas overnight. The main hazards will be 1 to 2 inch size hail and damaging winds 60 to 70 mph. Isolated tornadoes cannot be ruled out. Additionally, heavy rainfall may be associated with the strongest storms increasing the potential for localized flooding, including ponding on roads and highways. Heavy rainfall may also rapidly reduce visibility. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Wednesday and Thursday, some potentially severe capable of producing large hail and damaging winds. Warmer temperatures are expected to return by the end of the week with highs reaching up into the 90s. Combined with higher relative humidity, this may create excessive heat conditions. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening across much of west central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 13, 7:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG ELLIS 38.94N 99.56W
08/13/2019 ELLIS KS PUBLIC
REPORTS OF LIMBS DOWN IN ELLIS.
&&
GTLocal storm report, Aug 13, 8:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST HAYS 38.85N 99.27W
08/13/2019 M77 MPH ELLIS KS AWOS
AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
SITE.
&&
GTLocal storm report, Aug 13, 8:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST CATHERINE 38.93N 99.22W
08/13/2019 E70 MPH ELLIS KS PUBLIC
&&
GTLocal storm report, Aug 13, 8:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST 5 NW HOWELL 37.82N 100.25W
08/13/2019 E70 MPH GRAY KS TRAINED SPOTTER
&&
GTLocal storm report, Aug 13, 8:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 3 NW HAYS 38.91N 99.35W
08/13/2019 ELLIS KS PUBLIC
SOCIAL MEDIA REPORT OF A ROOF TAKEN OFF OF A
CHURCH AND LANDED ON A VEHICLE IN THE
PARKING LOT.
&&
GTLocal storm report, Aug 13, 8:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 1 NNW ELLIS 38.94N 99.56W
08/13/2019 M69 MPH ELLIS KS MESONET
WEATHER LINK SITE IN ELLIS.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Rush, Trego | 45 min |
| Aug 13, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 56 min |
| Aug 13, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Aug 13, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more | 46 min |
| Aug 13, 7:34 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 43 min |
| Aug 13, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 52 min |
| Aug 13, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 49 min |
| Aug 13, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 56 min |
| Aug 13, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 59 min |
| Aug 13, 8:27 PM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 48 min |
| Aug 13, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pawnee, Pratt, Stafford | 54 min |
| Aug 13, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 31 min |
| Aug 13, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 43 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 55 min |
| Aug 13, 9:23 PM CDT | Areal Flood Warning | DDC | Ellis | 3 hr |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 35 min |
| Aug 13, 9:53 PM CDT | Special Weather Statement | DDC | Seward | 37 min |
| Aug 13, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 49 min |
| Aug 13, 10:29 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Aug 13, 11:08 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Aug 13, 11:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.